I was diagnosed 4 years ago and haven’t had severe symptoms however recently I’m having the worst flare I’ve ever had. I’m a 60 year old female and had planned to work several more years. The rashes have been bad as well as fatigue. I’ve been on steroids which temporarily calms the rashes but they are coming back. I started a no gluten sugar and dairy diet a week ago. I’ve lost a lot of hair because of the intense itching. I’ve had to stop coloring my hair because it’s too painful to have peroxide on my head. I’m having problems dealing with work stress. I don’t know if there’s anything else I can do.
Steroids are wonderful when they’re needed but aren’t a great long term solution. Are you seeing a rheumatologist? There are other options available for disease control, that can be used long term.
Yes I’m seeing a rheumatologist. What are some other long term solutions?
There are medications. Plaquenil is often used, as are other disease modifying meds. Some people will ultimately be put on biologics.
Yes I’ve been on plaquenil.
I have an appointment with my dermatologist tomorrow. I’m going to take Benadryl to see if it helps. I am miserable.
The Benadryl does not help. It just makes me sleepy.
How are you doing? Have you tried taking Benadryl before bed only?
Hope to hear from you soon,
I was put on methotrexate 3 weeks ago and the fatigue is better. Before I was put on the methotrexate I was on prednisone for 8 weeks. I tried antihistamines for the itching but it didn’t help. The itching hasn’t gone away but is getting better. I wasn’t crazy about taking the methotrexate but nothing else was working.
It sounds like you have made some progress which is good to hear. Do you have a follow-up appointment scheduled?
Yes. They have to draw blood every 5 weeks to be sure the meds aren’t damaging my liver. Even though my fatigue is better I am nowhere near where I was before this flare. I’ve aged years over the last few years.
I’m glad you’re making progress. It can take time for a lot of these meds to fully start working, but it sounds like you’re moving in the right direction.
Just so you know, if you are having trouble handling some of the GI side effects of methotrexate, changing to the injectable firm can be really helpful for a lot of people. And drink lots of water